Status
Not open for further replies.

billyd

Active member
Joined
Oct 11, 2007
Messages
47
Reason
Learn about ALS
Country
US
State
New Jersey
City
Dennisville
Well the holiday is here and I wish you all a very good one. For anyone who has read my posts I continue to be a basket case. Just found out that the emg that was done was only on my right extremities. At the time I was medicated with the cranial headache so don't recall the order. Well if they had read the transfer report they would have seen my fasics are near constant in the left foot and arch and they did not notice as I had been bedridden for several days and they were quiet that am.

Going in for the left side on 11/30 w/Dr. McCluskey from Penn. Also have developed some swallowing issues. no choking just a sensatiion in the tonsil area like there is something there and a smalll spasm noise after the swallow. I know everyone handles these things differently but I am a basket case due to the speed at which this has all occured, early September leg problems now the rest. Can't sleep without xanax to get it in 2 1/2 or 3 hour blocks. All upper cranial reflexs were good, no babinski, no hoffman but lower reflexs were absent now have returned somewhat. Hard to type because of trembling in both hands.

Daughter just home from college for the holiday and am going to try to put on the happy face, very difficult when you are aware of each swallow of your own saliva. Anyway, thanks for listening.
 

crystalkk

Very helpful member
Joined
Sep 11, 2007
Messages
1,210
Reason
Learn about ALS
Country
US
State
pennsylvania
City
philadelphia
Hi Billy,

Happy thanksgiving! Try to enjoy your family today.

I see Dr. Mccluskey as well, He is very nice.
He is the head of the ALS clinic aat pennsylvania hosp.

The thing that it came on all of a sudden is a very good sign and it does not sound like you have upper motor nueron problems.
 

billyd

Active member
Joined
Oct 11, 2007
Messages
47
Reason
Learn about ALS
Country
US
State
New Jersey
City
Dennisville
speed of symptoms

Thanks for the reply crystal. I should have said that early September was the first I had overt symptoms. I had a few instances of tripping, right foot only and a few instances of choking on water through the summer that I did not attribute to anything as life continued to be normal for me i.e. cutting grass, planting shrubs, swimming etc. Throat issues are always an issue with me as I use a steroid inhaler (flovent) twice per day and that always gives me some hoarseness afterwards till I clear the secretions that the inhaler frees. Asthma was worse this summer so inhaler use was higher. However, up to late August I was water skiing etc. September started with heavy legs and cramps then twitching mostly in left foot but also other places just not as often. Lost 10 lbs during and after hospital (didn't eat for three days, bad reaction to lumbar puncture). Excuse the pun but I have lost my buns and have symetrical loss of mass in all limbs. Normal movement of tongue etc.

McCloskey is doing the emg on Friday, I have an appointment with one of his cohorts a Dr. Friedman on December 17th. My original neuro is Dr. Assadi from Cooper University Hospital in Camden. Her first guess was an auto immune illness, but no name and some tests are still pending but so far like many of you all tests negative. At this point I find little assurance in opinions because I don't know these doctors or how much they really know. hence my visit to Penn.
 

shopathonic

Active member
Joined
Oct 8, 2007
Messages
68
Reason
Learn about ALS
Country
US
State
CA
City
Beverly Hills
If you're going to be taking a benzodiazepine like Xanax for sleeping, you might consider switching to another variety. Xanax has a half life of only 4 hours--it gets out of your system quickly. Ativan has a half life of 8 hours, and Klonopin has a half life of 20 hours--so those might be better for helping you get a good night's sleep. That said, you should try to avoid using any benzo drug for more than two weeks in a row--they can be highly addictive and can lead to hellish and protracted withdrawal symptom once your trip the dependency wire. Benzos are advisable only for use over the short term or on a spot basis.

If you can wean yourself from the Xanax--or any other benzo you might take for a brief period--you might consider Melatonin and/or Valerian at bedtime to see if those help. They are nonaddictive and effective for many people.

Jeff
 
Status
Not open for further replies.
Top